Virginia, 2001

Hail and Damaging Winds in Virginia, August 23, 2001

August 23, 2001 · NWS RNK · 20 events in 15 counties and zones

Thunderstorm winds also downed power lines in Buena Vista, trees and power lines in Aspen, large tree limbs 3 miles east of Amherst, and trees onto Route 251 in Collierstown, Old Wolf Creek Road in Narrows, Wilburn Valley Road in Pearisburg, and Route 604, 3 miles south of Appomattox.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 23rd produced damaging winds and hail up to dime size.Thunderstorm winds downed trees in Collierstown, Goshen, Kerrs Creek, Saltville, Marion, Fries, Galax, Roanoke, the southwest portion of Roanoke County, the east portion of Montgomery County, and in Rocky Mount, causing damage to several roofs on homes.Thunderstorm winds also downed power lines in Buena Vista, trees and power lines in Aspen, large tree limbs 3 miles east of Amherst, and trees onto Route 251 in Collierstown, Old Wolf Creek Road in Narrows, Wilburn Valley Road in Pearisburg, and Route 604, 3 miles south of Appomattox.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 23, 1:55 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 23, 1:55 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
255 PM EDT THU AUG 23 2001

SHUD BE AN ACTIVE EVENING. PLENTY OF HEAT AND HUMIDITY BUILDING
AHEAD OF FAIRLY INTENSE WAVE ACROSS IN/OH. THIS WAVE WILL DROP
ACROSS THE FA TNGT WITH GOOD DYNAMICS AND PLENTY OF MOISTR. WEST
SHUD CATCH THE BRUNT OF THE ACTION...SO WILL GO LIKELY TO
CATAGORICAL TNGT IN THE WEST AND 50-60 POP EAST.

MODELS PUSH FRONT THRU QUICKLY TNGT AND BY MORNING MOST AREAS SHUD
BE DRY.  AVN HOLDS ON TO SOME SHOWERS IN THE FAR SE EARLY TMRW SO
HAVE INCLUDED A SLGT CHC THERE FOR THAT POSSIBILITY.

AFTERWARDS HIGH PRES BUILDS DOWN INTO THE FA WITH NE FLOW DEVELOPING
ACROSS THE REGION. MODELS IN DISSAGREEMENT ON MOISTR FROM COASTAL
INVERTED TROF COMING INLAND SATURDAY...WITH AVN BEING THE DRIER
MODEL.  WILL CONT LEAVE DRY FOR NOW.

WILL INTRODUCE AFTN POPS TO THE WEST ON SUNDAY AS MOISTR AND
INSTABILITY RETURN ON BACK SIDE OF HIGH.  CONT POPS MONDAY...THEN
CONT DRY REMAINDER OF THE WEEK.

FCSTID = 9
ROA   67  87  62  85 /  60   0   0   0
LYH   66  86  62  84 /  60   0   0   0
DAN   69  88  65  86 /  50  20   0   0
BLF   62  80  58  83 /  80  10   0   0
LWB   62  80  58  83 /  80  10   0   0
BCB   62  80  58  81 /  60   0   0   0
TNB   62  80  58  83 /  70  10   0   0

.RNK...
NC...NONE.
VA...SEVERE THUNDERSTORM WATCH UNTIL 9 PM FOR VAZ007-009>011-018>020.
WV...SEVERE THUNDERSTORM WATCH UNTIL 9 PM FOR WVZ042>045.

In the hours before

Special weather statement, Aug 23, 12:58 PM EST, 2 hours 2 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-232345-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 PM EDT THU AUG 23 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH AROUND MIDNIGHT OVER SOUTHEAST WEST
VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA.

A COLD FRONT WILL CROSS THROUGH THE OHIO AND TENNESSEE VALLEYS THIS
AFTERNOON...AND WILL CONTINUE TO PROGRESS EAST...REACHING THE
VIRGINIA AND NORTH CAROLINA PIEDMONT LATE THIS EVENING. SHOWERS AND
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. THE PRIMARY
THREAT FROM THE STORMS WILL BE DAMAGING WINDS.

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING. STAY
TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

AMS

The radar

The Roanoke radar (KFCX), 108 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Campbell

When
August 23, 3:00 PM EST
Where
Campbell County, Rustburg
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.283, -79.100

Hail, Appomattox

When
August 23, 3:30 PM EST
Where
Appomattox County, Pamplin City
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
37.267, -78.683

Thunderstorm Wind, Rockbridge

When
August 23, 4:30 PM EST
Where
Rockbridge County, Goshen
Reported by
NEWSPAPER
Coordinates
37.983, -79.500

Thunderstorm Wind, Rockbridge

When
August 23, 4:40 PM EST
Where
Rockbridge County, Kerrs Creek
Reported by
NEWSPAPER
Coordinates
37.850, -79.517

Thunderstorm Wind, Giles

When
August 23, 4:41 PM EST
Where
Giles County, Narrows
Reported by
UNKNOWN
Coordinates
37.333, -80.817

Thunderstorm Wind, Rockbridge

When
August 23, 4:45 PM EST
Where
Rockbridge County, Collierstown
Reported by
UNKNOWN
Coordinates
37.767, -79.583

Thunderstorm Wind, Giles

When
August 23, 4:53 PM EST
Where
Giles County, Pearisburg
Reported by
UNKNOWN
Coordinates
37.317, -80.733

Thunderstorm Wind, Buena Vista (C)

When
August 23, 4:55 PM EST
Where
Buena Vista (C) County, Buena Vista
Reported by
UNKNOWN
Coordinates
37.733, -79.367

Thunderstorm Wind, Roanoke (C)

When
August 23, 5:45 PM EST to 6:00 PM EST
Where
Roanoke (C) County, Roanoke
Reported by
EMERGENCY MANAGER
Coordinates
37.267, -79.950

Thunderstorm Wind, Roanoke

When
August 23, 5:45 PM EST to 6:00 PM EST
Where
Roanoke County, Southwest Portion
Reported by
EMERGENCY MANAGER
Coordinates
37.200, -80.133

Thunderstorm Wind, Amherst

When
August 23, 5:48 PM EST
Where
Amherst County, 3 mi E of Amherst
Reported by
UNKNOWN
Coordinates
37.583, -79.000

Thunderstorm Wind, Franklin

When
August 23, 6:15 PM EST to 6:30 PM EST
Where
Franklin County, Rocky Mt
Property damage
$50,000
Reported by
UNKNOWN
Coordinates
37.000, -79.883

Thunderstorm Wind, Appomattox

When
August 23, 6:30 PM EST
Where
Appomattox County, 3 mi S of Appomattox
Reported by
EMERGENCY MANAGER
Coordinates
37.300, -78.833

Thunderstorm Wind, Tazewell

When
August 23, 7:25 PM EST
Where
Tazewell County, 3 mi SW of Claypool Hill
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.033, -81.800

Thunderstorm Wind, Smyth

When
August 23, 7:30 PM EST
Where
Smyth County, Saltville
Reported by
UNKNOWN
Coordinates
36.883, -81.750

Thunderstorm Wind, Charlotte

When
August 23, 7:40 PM EST
Where
Charlotte County, Aspen
Reported by
LAW ENFORCEMENT
Coordinates
37.033, -78.833

Thunderstorm Wind, Smyth

When
August 23, 7:45 PM EST
Where
Smyth County, Marion
Reported by
UNKNOWN
Coordinates
36.833, -81.500

Thunderstorm Wind, Grayson

When
August 23, 9:45 PM EST
Where
Grayson County, Fries
Reported by
TRAINED SPOTTER
Coordinates
36.717, -80.967

Thunderstorm Wind, Montgomery

When
August 23, 9:50 PM EST
Where
Montgomery County, East Portion
Reported by
LAW ENFORCEMENT
Coordinates
37.183, -80.250

Thunderstorm Wind, Galax (C)

When
August 23, 9:55 PM EST
Where
Galax (C) County, Galax
Reported by
TRAINED SPOTTER
Coordinates
36.667, -80.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265793, 5265794, 5265811, 5265812, 5265797, 5265795, 5265798, 5265796, 5265809, 5265810, 5265799, 5265801, 5265800, 5265802, 5265803, 5265805, 5265804, 5265806, 5265808, 5265807.